Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Pocatello, ID

September 13, 20187 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 13, 2018, 2:07 PM MDT for 7 counties in Idaho. It took effect at Sep 14, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2018, 2:07 PM MDT (20:07 UTC)
In effect from
Sep 14, 2018, 12:00 PM MDT
Expired
Sep 14, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3051 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS85 KPIH 132007
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
207 PM MDT Thu Sep 13 2018

IDZ413-141200-
/O.NEW.KPIH.FW.W.0015.180914T1800Z-180915T0300Z/
/O.NEW.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
Caribou Range/Caribou NF-
207 PM MDT Thu Sep 13 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE
413...

...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE
413...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Friday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for gusty winds and low
relative humidity is in effect from Saturday afternoon through
Saturday evening.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause new
  or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ410-427-141200-
/O.NEW.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
207 PM MDT Thu Sep 13 2018

...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 9 PM MDT SATURDAY 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER 
ZONES 410 AND 427...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek 
  and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM 
  south of the Snake River.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause new
  or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

VALLE
3 follow-up statements
082 
WWUS85 KPIH 140958
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
358 AM MDT Fri Sep 14 2018


IDZ413-150300-
/O.CON.KPIH.FW.W.0015.180914T1800Z-180915T0300Z/
/O.CON.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
Caribou Range/Caribou NF-
358 AM MDT Fri Sep 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO
FIRE WEATHER ZONE 413...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR IDAHO FIRE WEATHER ZONE 413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ410-427-150300-
/O.CON.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
358 AM MDT Fri Sep 14 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR IDAHO FIRE WEATHER ZONES 410 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek 
  and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM 
  south of the Snake River.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
853 
WWUS85 KPIH 142014
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
214 PM MDT Fri Sep 14 2018

...Weak low pressure trough bringing gusty wind with continued
low humidity...

.A weak trough of low pressure will move through eastern Idaho 
on Saturday afternoon or evening, increasing the southwest wind
to gusts of 25 to 35 mph, mainly in midslope and ridge areas. 
The relative humidity on Saturday afternoon will continue to 
get below 15 percent in large areas of the Snake River plain, 
the Sawtooth NF, and in the Caribou NF. The wind and low 
humidity may continue into Sunday, in spite of cooling 
temperatures. This is due to the extremely dry nature of the 
air behind this low pressure trough.

IDZ413-150500-
/O.UPG.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
/O.NEW.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/
/O.CON.KPIH.FW.W.0015.000000T0000Z-180915T0300Z/
Caribou Range/Caribou NF-
214 PM MDT Fri Sep 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
413...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...For tonight, expect southwest wind of 10 to 20 mph with
  gusts to 25 to 30 mph, mainly on ridges and upper slopes. On
  Saturday afternoon and evening, expect a south to southwest wind
  of 15 to 25 mph with gusts up to 40 mph. Gusty wind should
  develop even in the valleys. 

* RELATIVE HUMIDITY...Widespread areas with afternoon humidity of 11
  to 15 percent. 

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ410-427-150500-
/O.UPG.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/
/O.NEW.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
214 PM MDT Fri Sep 14 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday. 

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River
  Valley/Idaho Falls BLM. The main areas are on the southeastern
  half of this area, mainly east of Interstate 15. Fire Weather
  Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth
  NF/Twin Falls BLM south of the Snake River, mainly in areas east
  of Oakley and Burley.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

Messick
029 
WWUS85 KPIH 150300
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
900 PM MDT Fri Sep 14 2018

...Weak low pressure trough bringing gusty wind with continued
low humidity...

.A weak trough of low pressure will move through eastern Idaho on
Saturday afternoon or evening, increasing the south southwest 
wind to gusts of 25 to 30 mph, mainly in midslope and ridge 
areas. The relative humidity on Saturday afternoon will continue 
to get below 15 percent in large areas of the Snake River plain, 
the Sawtooth NF, and in the Caribou NF. The wind and low humidity 
may continue into Sunday, in spite of cooling temperatures. This 
is due to the extremely dry nature of the air behind this low 
pressure trough.

IDZ413-151200-
/O.EXP.KPIH.FW.W.0015.000000T0000Z-180915T0300Z/
/O.CON.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/
Caribou Range/Caribou NF-
900 PM MDT Fri Sep 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 413...

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...South southwest 15 to 20 mph with gusts around 25 to 30
  mph.

* RELATIVE HUMIDITY...Widespread areas with afternoon humidity of
  11 to 15 percent. 

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ410-427-151200-
/O.CON.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
900 PM MDT Fri Sep 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 410 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek 
  and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM 
  south of the Snake River.

* WINDS...South Southwest 10 to 20 mph with gusts around 25 to 30
  mph.

* RELATIVE HUMIDITY...11 to 18 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 13, 2:00 PM MDT, 7 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
200 PM MDT Thu Sep 13 2018

.DISCUSSION...A low pressure system over the Pacific Northwest
continues to lift into Canada. A few showers and thunderstorms
will remain possible across portion of the central Idaho mountains
into the evening. The GFS is showing a band of light showers
developing across the arco desert late tonight in response to a
strong push of mid-level moisture moving through the region. There
is some indication of these showers developing in the NAM and
Nested NAM reflectivity fields as well although QPF amounts are
0.00 in those models. With that said, the GFS did seem to
outperform other models with handling precipitation this morning,
so we will mention a slight chance of showers from around Mackay
to near Dubois for late tonight into early Friday morning.

Otherwise, expect dry weather for the remainder of Friday and most
of Saturday. There is a strong front that will be approaching the
region on Saturday and it looks more likely that isolated to
scattered showers and thunderstorms may develop late Saturday
afternoon and evening. QPF amounts at this point look light, with
less than a tenth of an inch of rainfall expected. Expect gusty
winds as well which may help to push temperatures into the upper 80s
for some locations across the Snake Plain on Saturday afternoon.

Dry weather is likely headed into early next week. Models show the
next chance for showers on Wednesday as another front moves through
the region. Better support is across Montana and the GFS is keeping
most of the qpf closer to the Montana border. QPF amounts look very
light with this system at this point.

Valle

&&

.AVIATION...Isolated showers and dry thunderstorms are possible, but
not within 10SM except late tonight at KSUN. CIGs should stay at or
above FL120. Wind on this side of the Snake River plain today was
expected to start increasing at this bulletin's issuance time, but
not quite seeing it yet. Messick

&&

.FIRE WEATHER...Weak trough expected to be unstable enough to
trigger isolated showers and thunderstorms this afternoon and
evening in the central Idaho mountains and the ID-MT border,
possibly beyond midnight. Strong winds aloft are expected to be
brought down to the surface tonight and keep windy conditions in
portions of the Snake River plain. On Friday, this area of winds
will shift eastward and Zone 413, the Caribou NF will be under the
threat of Red Flag conditions on Fri with these strong wind, mostly
at high elevations in the eastern half of the zone. On Sat, another
weak low is still enough to bring strong wind not only to the
Caribou NF, but also to portions of the Idaho Falls BLM district,
the southern Sawtooth NF and the adjoining BLM lands near those two
forests. So have coordinated and will issue the Red Flag Warning and
Fire Weather Watches. This second weak low does eventually on Sat
night bring humidity way up, although precipitation not likely to be
wetting rains. Weaker, more westerly flow aloft will keep things
much drier and more stable, and cooler. So humidity should stay much
higher on subsequent days. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IDZ410-413-427.

Red Flag Warning from noon to 9 PM MDT Friday for IDZ413.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:07 PM MDTFire Weather WatchPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 10 more24 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.